Missouri, 2001

Flooding in Missouri, June 2 to 12, 2001

June 2 to 12, 2001 · NWS EAX · 3 events in 3 counties and zones

Occasional heavy rains the first week and a half of June, led to extensive flooding of rivers in northwest Missouri. Record flooding was experienced on the South Grand River near Urich.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Occasional heavy rains the first week and a half of June, led to extensive flooding of rivers in northwest Missouri. Record flooding was experienced on the South Grand River near Urich. The crest was 29.08 feet or 5.08 feet above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 1:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 1:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SAT JUN 2 2001

MAIN FORECAST CONCERN IS HOW HARD TO HIT POPS.  AND OF COURSE TEMPS
ALWAYS TRICKY IN PCPN EVENTS...ESPECIALLY WITH PROXIMITY OF WARM
FRONT TO SRN ZONES.

1ST PERIOD PRETTY SIMPLE.  CAA MOST OF DAY...BUT STG JUNE SUN WILL
OFFSET QUITE A BIT.  JUST A QUESTION OF HOW EXTENSIVE CU WILL BE.
FOR THE MOST PART...THINK GUIDANCE IS A TOUCH COOL AND WILL RAISE BY
ABOUT A CATEGORY.

WAA STARTS LATE TONIGHT ALREADY.  AVN MOST AGGRESSIVE IN BRINGING
WAA PCPN TO WRN ZONES BY 12Z SUN.  ETA STARTING TO COME IN AGREEMENT
WITH IT.  WENT AHEAD AND INCLUDED LOW CHC POPS TO COVER POSSIBILITY
OF SHRA SPREADING IN LATE.

WAA/ISENTROPIC UPGLIDE REALLY KICK IN SUNDAY MORNING.  SHOULD SEE
RAPID RETURN OF MOISTURE...ESPECIALLY SINCE IT WONT END UP GOING
THAT FAR AWAY WITH FRONT MOVING THROUGH TONIGHT.  CONSIDERED
MENTIONING +RA ON SUNDAY GIVEN AMOUNT OF WATER THAT WILL RETURN AND
LLJ IMPINGING ON DEVELOPING WARM FRONT.  HOWEVER...INSTABILITY MAY
NOT BE ALL THAT GREAT...SO WILL HOLD OFF FOR NOW.  IF INSTBY ENDS UP
GREATER THAN PROGGED...MAY NEED SOME SORT OF FLOOD WATCH SUNDAY AS
GROUND AWFULLY SOGGY.  AT THE LEAST...WILL UP POPS TO EITHER LIKELY
OR CATEGORICAL.

WILL ALSO UP POPS FOR SUNDAY NIGHT AS LLJ CRANKS UP AGAIN AND
ACTUALLY WILL BE IN FAVORABLE POSITION FOR CONSIDERABLE WAA...AND
MAYBE TRAINING OF ECHOES WITH REGENERATION OF ACTIVITY ON SW
END...BUT GETTING A LITTLE AHEAD OF MYSELF FOR 4TH PERIOD.
STILL...PLAN TO MENTION +RA THREAT IN AM HWO.  NICE NEGATIVELY
TILTED WAVE COMING OUT SHOULD ENHANCE PCPN THREAT AS WELL.

TEMPS AFTER TODAY DEPENDENT UPON PCPN TRENDS.  TEMPS SHOULD REALLY
STRUGGLE ON SUNDAY WITH GOOD EASTERLY FLOW AND PCPN AT LEAST FOR
HALF OF DAY.  NOT QUITE READY TO BUY OFF ON MAV NUMBERS...AS
DEWPOINTS MAY BE HIGHER THAN ITS HIGHS...BUT CERTAINLY NEED TO CUT
BACK ON GOING HIGHS.  WILL GO FOR A FWC/MAV COMPROMISE.

.EAX...
KS...NONE.
MO...NONE.

MANION

In the hours before

Special weather statement, Jun 2, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SAT JUN 2 2001

...NO SEVERE WEATHER EXPECTED THROUGH TONIGHT...

FORECAST...A FEW SHOWERS OR THUNDERSTORMS MAY MOVE INTO FAR EASTERN
KANSAS AND WESTERN MISSOURI BY SUNDAY MORNING.  HOWEVER...THE BETTER
CHANCE FOR RAIN WILL BE DURING THE DAY ON SUNDAY.

DISCUSSION...MOISTURE WILL START TO RETURN NORTHWARD LATE TONIGHT AS
THE NEXT UPPER LEVEL STORM SYSTEM APPROACHES FROM THE WEST.  AS THE
MOISTURE AND WARMER AIR BEGINS TO RETURN...RAIN WILL LIKELY DEVELOP
BY SUNDAY MORNING.

OUTLOOK:  SOME OF THE THUNDERSTORMS ON SUNDAY MAY REACH SEVERE
LEVELS.  THERE WILL ALSO BE A THREAT OF HEAVY RAIN ON SUNDAY.  THE
THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL BE PRESENT SUNDAY
NIGHT AS WELL.  IF HEAVY RAIN DEVELOPS ON SUNDAY...THERE WILtL BE A
THREAT FOR FLOODING...SINCE AT MOST LOCATIONS THE GROUND IS
SATURATED.

MANION

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Henry

When
June 2, 6:00 AM CST to June 12, 12:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Chariton

When
June 2, 6:00 AM CST to June 11, 6:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Johnson

When
June 3, 6:00 AM CST to June 8, 12:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253752, 5253753, 5253754.